Iowa, 2014

Heavy Rain in Iowa, August 28, 2014

August 28, 2014 · NWS DMX · 11 events in 5 counties and zones

A strong push of moisture moved into southwest and west central Iowa during the early morning hours of the 28th. The 850 mb winds increased to 40 to 50 kts to the south of the area, with winds of 20 to 25 kts over southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moisture moved into southwest and west central Iowa during the early morning hours of the 28th. The 850 mb winds increased to 40 to 50 kts to the south of the area, with winds of 20 to 25 kts over southwest Iowa. Moisture pooled with precipitable water values increasing to 2.1 to 2.25 inches over the areas. There was mechanical lift in place with a warm front located east-west to the south of the state. Widespread rainfall of 1.5 to 2.5 inches occurred. Flooding was minor, however ditches and small streams filled to capacity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 2:19 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 2:19 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT THU AUG 28 2014

.SHORT TERM /TODAY/...
ISSUED AT 305 AM CDT THU AUG 28 2014

THE UPPER LEVEL LONGWAVE TROUGH WILL SHIFT A LITTLE MORE TO THE EAST
TODAY PUSHING THE UPPER LEVEL RIDGE OF HIGH PRESSURE INTO ILLINOIS.
THE UPPER JET WILL BE RIGHT OVER IOWA TODAY WITH BROAD UPPER LEVEL
DIVERGENCE MOVING ACROSS THE CWA THROUGH 18Z-21Z.  COINCIDENT WITH
THIS WILL BE AN AREA OF QG FORCING ACROSS CENTRAL INTO NORTHERN
IOWA.  AT THE SURFACE...A BROAD LOW PRESSURE SYSTEM OVER THE
CENTRAL/SOUTHERN PLAINS WILL PULL SLOWLY TO THE NORTHEAST DRAGGING A
WARM FRONT UP ACROSS CENTRAL IOWA THROUGH THE AFTERNOON.

THE MODELS HAVE BEEN SLOWER IN BRINGING THE HEAVIER PRECIP INTO
CENTRAL IOWA BUT DO IN FACT BRING IT ACROSS US FROM MID TO LATE
MORNING INTO EARLY AFTERNOON.  THERE IS NO QUESTION THAT WE WILL SEE
THUNDERSTORMS MOVE INTO THE AREA BY DAYBREAK AND THEY WILL INCREASE
IN COVERAGE THROUGH MID MORNING BUT THE MODELS ARE FAIRLY
PROGRESSIVE WITH THE PRECIPITATION ACROSS THE SOUTHWEST WHERE FLASH
FLOOD GUIDANCE IS LOWEST. HOWEVER IT WILL NOT TAKE MUCH TO PRODUCE
FLASH FLOODING IN THE AREA GIVEN THE ANTECEDENT MOISTURE CONDITIONS.
PRECIP IS EXPECTED TO THEN MOVE INTO AND ACROSS NORTHERN
IOWA...BETWEEN HIGHWAY 30 AND THE MINNESOTA BORDER BY LATE MORNING
INTO EARLY AFTERNOON.  THERE WILL STILL BE A HEAVY RAIN POTENTIAL
BUT NORTHERN IOWA CAN TAKE MORE RAINFALL.

THE CURRENT FLASH FLOOD WATCH LOOKS GOOD ALTHOUGH IT MAY NEED TO BE
EXTENDED IF THE PRECIP DOES IN FACT MOVE OUT SLOWER THAN EXPECTED.
LOCAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH STRONGER
STORMS PRODUCING LOCALLY HIGHER AMOUNTS.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 305 AM CDT THU AUG 28 2014

UPPER LEVEL LOW PRESSURE SYSTEM WILL FINALLY BEGIN TO PUSH
EASTWARD THROUGH THE DAY TODAY...WHICH WILL HELP TO EVENTUALLY
BRING AN END TO PROLONGED PERIODS OF PRECIPITATION CHANCES.
HOWEVER...BEFORE SYSTEM PUSHES EAST FOR GOOD...A FEW MORE ROUNDS
OF PRECIPITATION CAN BE EXPECTED. FOR BEGINNING OF
PERIOD...ANTICIPATE DAYTIME CONVECTION TO CONTINUE TO PUSH TO THE
NORTHEAST NORTH OF IOWA...THOUGH MAY LINGER INTO NORTHERN CWA.
BEHIND THIS PUSH OF PRECIPITATION FORCING WILL AGAIN
INCREASE...LIFTING INTO IOWA BEHIND BOUNDARY. FORCING IS MUCH LESS
WELL DEFINED AND MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING OR
PLACEMENT OF PRECIPITATION. GIVEN AIRMASS WILL GENERALLY BE
WORKED OVER FROM DAYTIME PRECIPITATION...THOUGH WILL REMAIN VERY
MOIST...HAVE CUT BACK ON POPS WITH MORE SCATTERED PRECIPITATION
EXPECTED. HOWEVER...STORMS WILL AGAIN BE SLOW MOVING AND PWAT
RATES REMAIN NEAR 1.5 INCHES WITH GOOD WARM CLOUD DEPTHS.
THEREFORE...ANY PRECIPITATION MAY AGAIN BE HEAVY. WILL HOLD OFF ON
FLASH FLOOD WATCH ATTM...THOUGH MAY BE NEEDED OVERNIGHT DEPENDING
ON EVOLUTION OF DAYTIME PRECIPITATION TRENDS ACROSS THE CWA.
ANOTHER ROUND OF PRECIPITATION WILL BE POSSIBLE FRIDAY...AS
SECONDARY BOUNDARY AND UPPER LEVEL TROUGH PUSH EAST ACROSS IOWA.
FORCING IS AGAIN SOMEWHAT LACKING DURING THE DAY...THOUGH
INCREASES ACROSS THE SOUTHEAST LATE IN THE DAY AND HAVE THEREFORE
KEPT BEST POPS THERE...LINGERING INTO FRIDAY NIGHT.

SYSTEM WILL FINALLY PUSH EAST SATURDAY WITH A BRIEF DRY PERIOD IN
STORE. HOWEVER A STRONG UPPER LEVEL LOW WILL PUSH EAST ACROSS
CANADA WITH ASSOCIATED FRONTAL BOUNDARY PUSHING INTO WESTERN IOWA
BEGINNING SUNDAY. THIS WILL BRING ADDITIONAL CHANCES FOR
PRECIPITATION TO THE AREA FOR SUNDAY AND MONDAY BEFORE THIS SYSTEM
ALSO PUSHES EAST. MODELS HAVE BEGUN TO SLOW ONSET OF THIS SECOND
SYSTEM SOMEWHAT...WITH BEST PRECIPITATION CHANCES ARRIVING SUNDAY
NIGHT. HOWEVER...INSTABILITY WILL BE SUFFICIENT AHEAD OF SYSTEM
THAT IF SYSTEM ARRIVES DURING BEST DIURNAL HEATING MAY SEE THREAT
FOR SEVERE THUNDERSTORMS...THOUGH NOT AS CONFIDENT GIVEN SLOWER
TIMING.

TEMPERATURES WILL REMAIN FAIRLY STEAD THROUGH THE WEEK...THOUGH
PRECIPITATION TRENDS AND CLOUDS MAY HELP KEEP TEMPERATURES COOLER
THAN GOING AT TIMES...ESPECIALLY IN THE OVERNIGHT HOURS.
CONDITIONS WILL BE SLIGHTLY COOLER BEHIND SECONDARY LOW FOR EARLY
IN THE WORK WEEK.

&&

.AVIATION...28/06Z
ISSUED AT 1207 AM CDT THU AUG 28 2014

LITTLE CHANGE FROM PREVIOUS THINKING /00Z/ WITH PRIMARY CONCERN CATEGORY
CHANGES DRIVEN BY EXPANDING CONVECTION OVERNIGHT. ALTHOUGH MVFR
CIGS HAVE EXPANDED SOMEWHAT THEY HAVE YET TO REACH TAF SITES WHICH
REMAIN VFR AT 06Z. EXPECT CIGS AND VSBYS TO LOWER TO MVFR AND
POSSIBLY IFR WITH PRECIP ONSET BY EARLY THIS MORNING AS IT CROSSES
THE MO RIVER INTO IA...AND COULD LAST FOR A PROLONGED PERIOD.
CONDITIONS MAY RETURN TO VFR BY THU AFTERNOON...BUT POTENTIAL FOR
AT LEAST LIGHT PRECIP WILL LINGER THROUGH THE ENTIRE PERIOD. NRN
SITES /KMCW/ MAY ALSO EXPERIENCE A RETURN TO LOWER CIGS/VSBYS
DURING THE EVENING.

&&

.HYDROLOGY...
ISSUED AT 305 AM CDT THU AUG 28 2014

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH LOCALLY HIGHER
RATES ARE POSSIBLE OVER WEST-CENTRAL TO SOUTHWEST IOWA EARLY THIS
MORNING AND... WILL LIFT NORTH AND EAST THROUGH THE DAY TODAY.
ACROSS THE SOUTH AND WEST...1-HR FFG IS AROUND AN INCH AND 3-HR
FFG IS LESS THAN 2 INCHES IN MOST PLACES...SO FLASH FLOODING
REMAINS A CONCERN. WITH THE WIDESPREAD QPF AMOUNTS OF 1 TO 3
INCHES TODAY...THE RACCOON AND SMALLER RIVER BASINS MAY SEE RISES
BY FRIDAY AND ATTM MAINLY REACHING ACTION STAGE OR MINOR FLOOD
STAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ADAIR-ADAMS-AUDUBON-
CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DECATUR-GREENE-
GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION.

&&

SHORT TERM...FAB
LONG TERM...AWB
AVIATION...SMALL
HYDROLOGY...PODRAZIK/REV/AWB
Hazardous weather outlook, Aug 28, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT THU AUG 28 2014

IAZ033-034-044>046-057>059-070>072-081>083-092>094-291100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
500 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH FRIDAY NIGHT
AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY MORNING.
A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES. THERE IS A THREAT
FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH LATE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER
ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-
084>086-095>097-291100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
500 AM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL SPREAD ACROSS THE AREA THROUGH THE
DAY TODAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35. THERE IS A SMALL
RISK OF LOCALIZED FLASH FLOODING. RISES IN SMALL STREAMS AND
RIVERS MAY ALSO RESULT FROM THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE OFF AND ON THROUGH SATURDAY
MORNING AND RETURN ACROSS THE AREA SUNDAY EVENING THROUGH MONDAY
MORNING. A FEW SEVERE STORMS MAY BE POSSIBLE AT TIMES.
THERE IS A THREAT FOR SEVERE WEATHER SUNDAY AFTERNOON THROUGH
LATE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

INFREQUENT SPOTTER ACTIVATION IS POSSIBLE THIS WEEK. SPOTTER
ACTIVATION MAY BE NEEDED FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING.

AWB

In the hours before

Special weather statement, Aug 28, 2:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT THU AUG 28 2014

IAZ092-280945-
TAYLOR IA-
353 AM CDT THU AUG 28 2014

...HEAVY RAINFALL OCCURRING IN TAYLOR COUNTY...

AT 350 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF LENOX...OR 10 MILES NORTHEAST OF BEDFORD...MOVING
NORTHEAST AT 20 MPH.

ONE TO TWO INCHES OF RAIN HAS FALLEN WITH THIS STORM.  STREET
FLOODING IN URBAN AREAS IS POSSIBLE ALONG WITH PONDING OF WATER IN
RURAL AREAS.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...LENOX...NEW MARKET...CLEARFIELD...BLOCKTON...GRAVITY...
SHARPSBURG...CONWAY...ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND
BEDFORD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4058 9491 4090 9492 4089 9449 4057 9448
TIME...MOT...LOC 0850Z 232DEG 26KT 4079 9459

BOKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Taylor

When
August 28, 5:00 AM CST
Where
Taylor County, Bedford
Reported by
CoCoRaHS
Coordinates
40.670, -94.720

Rainfall measurement over the past 24 hours was 2.50 inches.

Heavy Rain, Taylor

When
August 28, 5:40 AM CST
Where
Taylor County, 4.15 mi N of New Market
Reported by
CoCoRaHS
Coordinates
40.790, -94.900

Rainfall measurement over the past 24 hours was 1.82 inches.

Heavy Rain, Ringgold

When
August 28, 5:54 AM CST
Where
Ringgold County, 1.38 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.820, -94.050

Rainfall measurement over the past 24 hours was 1.40 inches.

Heavy Rain, Taylor

When
August 28, 6:00 AM CST
Where
Taylor County, 1.57 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.500

Rainfall measurement over the past 24 hours was 1.74 inches.

Heavy Rain, Cass

When
August 28, 6:00 AM CST
Where
Cass County, 1.55 mi W of Lorah
Reported by
COOP Observer
Coordinates
41.470, -95.000

Rainfall measurement over the past 24 hours was 2.21 inches.

Heavy Rain, Carroll

When
August 28, 6:00 AM CST
Where
Carroll County, 3.16 mi WSW of Templeton
Reported by
CoCoRaHS
Coordinates
41.910, -95.010

Rainfall measurement over the past 24 hours was 1.18 inches.

Heavy Rain, Cass

When
August 28, 6:00 AM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Reported by
AWOS
Coordinates
41.410, -95.050

Rainfall measurement over the past 24 hours was 2.16 inches.

Heavy Rain, Ringgold

When
August 28, 6:00 AM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Reported by
COOP Observer
Coordinates
40.710, -94.240

Rainfall measurement over the past 24 hours was 1.23 inches.

Heavy Rain, Crawford

When
August 28, 6:00 AM CST
Where
Crawford County, 5.06 mi ESE of Denison
Reported by
CoCoRaHS
Coordinates
41.990, -95.260

Rainfall measurement over the past 24 hours was 1.42 inches.

Heavy Rain, Taylor

When
August 28, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Rainfall measurement over the past 24 hours was 2.52 inches.

Heavy Rain, Cass

When
August 28, 6:30 AM CST
Where
Cass County, 1.48 mi NNE of Lorah
Reported by
CoCoRaHS
Coordinates
41.490, -94.960

Rainfall measurement over the past 24 hours was 1.67 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531153, 531159, 531150, 531151, 531152, 531154, 531155, 531156, 531157, 531158, 531160.